Texas, 2010Flash Flooding and Hail in Texas, May 24 to 25, 2010
May 24 to 25, 2010 · NWS EWX · 11 events in 3 counties and zones
An upper level trough of low pressure moved into western Texas and produced severe thunderstorms and flash flooding. Thunderstorms in western parts of South Central Texas produced very heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough of low pressure moved into western Texas and produced severe thunderstorms and flash flooding. Thunderstorms in western parts of South Central Texas produced very heavy rain. CoCoRAHs observers in Val Verde county near Del Rio reported rainfall totals ranging from 5.38 to 10.50 inches in about a three hour time frame. The ASOS at Del Rio International Airport recorded 7.24 inches. To the northeast of this area, a CoCoRAHs observer near Rocksprings in Edwards county reported 8.05 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 24, 6:24 PM CST, 1 hour 56 minutes earlier.
Area forecast discussion, May 24, 6:24 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
724 PM CDT MON MAY 24 2010
.UPDATE...
INCREASE SHORT TERM POPS.
&&
.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE OVER THE WESTERN HALF
OF THE CWA. HAVE INCREASED POPS FOR THE NEXT FEW HOURS WHEN EXPECT
ACTIVITY TO DECREASE WITH LOSS OF HEATING. HAVE ALSO ADJUSTD GRIDS
TO ACCOUNT FOR OBSEVATIONAL TRENDS.
&&
.PREV DISCUSSION... /ISSUED 642 PM CDT MON MAY 24 2010/
DISCUSSION...
SEE AVIATION SECTION.
AVIATION...
PREVAILING VFR CONDITIONS WILL CONTINUE UNTIL NEAR MIDNIGHT WHEN
MVFR CIGS ARE FORECAST TO DEVELOP ALONG THE I-35 CORRIDOR. AT
KDRT...SCATTERED SHOWERS WILL MOVE NORTH AROUND THE TERMINAL
OVERNIGHT WITH THUNDERSTORMS POSSIBLE BETWEEN 02-06Z. MVFR CIGS
ARE FORECAST AT KDRT OVERNIGHT...WITH BRIEF IFR CONDITIONS
POSSIBLY ACCOMPANYING THUNDERSTORMS. IMPROVEMENT BACK TO VFR IS
FORECAST BETWEEN 15-16Z TUESDAY. A MODERATE SE LOW LEVEL FLOW WILL
PERSIST THROUGH THE TAF PERIOD...WITH SURFACE WIND GUSTS TO
BETWEEN 20-30 MPH THIS EVENING AND TUESDAY LATE MORNING THROUGH
AFTERNOON.
PREV DISCUSSION... /ISSUED 328 PM CDT MON MAY 24 2010/
DISCUSSION...
THE TAIL END OF THE UPPER LEVEL TROUGH MOVING NORTH ACROSS CENTRAL
HIGH PLAINS IS APPROACHING THE BIG BEND. A SOUTHERLY LOWER LEVEL
FLOW CONTINUES TO PUMP A MOIST AIRMASS INTO SOUTH CENTRAL TEXAS.
THIS HAS RESULTED IN ISOLATED SHOWERS EAST TO SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS WEST. THIS TREND WILL CONTINUE THROUGH
THE EVENING AND POSSIBLY INTO THE OVERNIGHT. SOME STRONG TO SEVERE
STORMS CAN BE EXPECTED OVER THE TRANS PECOS TO SERRANIAS DEL BURRO
MOUNTAINS. SUPERCELL VECTORS TAKE THESE STORMS EAST INTO PARTS OF
THE VAL VERDE COUNTY FROM PANDALE TO LANGTRY THIS EVENING.
FOR TUESDAY INTO WEDNESDAY, THE UPPER LEVEL RIDGE AND MOISTURE
AXIS SLOWLY SHIFT WEST. EXPECT ISOLATED TO SCATTERED SHOWERS AND
AFTERNOON INTO EVENING THUNDERSTORMS AGAIN ON TUESDAY DUE TO
SUFFICIENT MOISTURE AND LIFT, THEN ISOLATED SHOWERS MAINLY ACROSS
THE RIO GRANDE PLAINS ON WEDNESDAY.
FOR THURSDAY THROUGH THE MEMORIAL DAY WEEKEND, THE UPPER LEVEL
RIDGE REMAINS OVER THE AREA WHILE SOME WEAK SURFACE RIDGING DRIFTS
INTO THE AREA FROM THE NORTHEAST. THIS LEADS TO A DRIER SUBSIDENT
AIRMASS. HOWEVER, THERE IS SOME UNCERTAINTY AS A FEW MODELS ALLOW
AN UPPER LEVEL SHEAR AXIS AND SURFACE BOUNDARY TO APPROACH THE
AREA FROM THE NORTHEAST. HAVE SLIGHT CHANCE POPS ACROSS PARTS OF
THE EAST AT TIMES DUE TO CONSISTENCY IN THOSE MODELS. ELSEWHERE,
THERE ARE NO POPS, HOWEVER, CANNOT RULE OUT AN ISOLATED SHOWER.
HAVE GONE UP TO 3 DEGREES WARMER THAN MAV LOW TEMPERATURES FOR
TONIGHT AND TUESDAY NIGHT AS EXPECTING SLIGHTLY HIGHER DEWPOINTS
THAN GUIDANCE INDICATES, OTHERWISE MAV/MEX TEMPERATURES SEEM
REASONABLE. HPC QPF GUIDANCE ALSO LOOKS GOOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 71 92 70 91 68 / - 10 10 10 -
AUSTIN BERGSTROM INTL AIRPORT 69 92 66 93 65 / - 10 10 10 -
NEW BRAUNFELS MUNI AIRPORT 70 93 68 92 65 / - 10 10 10 -
BURNET MUNI AIRPORT 68 89 66 90 66 / 10 10 10 10 -
DEL RIO INTL AIRPORT 72 87 70 88 72 / 40 30 20 20 10
GEORGETOWN MUNI AIRPORT 69 90 67 90 67 / - 10 10 10 -
HONDO MUNI AIRPORT 70 88 68 91 66 / 30 20 10 10 -
SAN MARCOS MUNI AIRPORT 70 92 68 92 66 / - 10 10 10 -
LA GRANGE - FAYETTE REGIONAL 71 91 68 91 66 / - 10 10 10 -
SAN ANTONIO INTL AIRPORT 72 90 70 90 68 / 10 20 10 10 -
STINSON MUNI AIRPORT 72 91 69 92 67 / 10 20 10 10 -
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
05/11
Hazardous weather outlook, May 24, 1:44 PM CST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
244 PM CDT MON MAY 24 2010
TXZ171>173-184>194-202>209-217>225-228-251100-
LLANO-BURNET-WILLIAMSON-EDWARDS-REAL-KERR-BANDERA-GILLESPIE-
KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-MEDINA-BEXAR-
COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-FRIO-ATASCOSA-
WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
244 PM CDT MON MAY 24 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
TXZ183-251100-
VAL VERDE-
244 PM CDT MON MAY 24 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
AN ISOLATED STRONG TO SEVERE THUNDERSTORM IS POSSIBLE ACROSS WESTERN
VAL VERDE COUNTY LATE THIS AFTERNOON INTO THIS EVENING. THE SEVERE
WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED.
In the hours before
Special weather statement, May 24, 6:56 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
756 PM CDT MON MAY 24 2010
TXZ184-250145-
EDWARDS-
756 PM CDT MON MAY 24 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EDWARDS COUNTY UNTIL 845
PM CDT...
AT 748 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF ROCKSPRINGS...MOVING NORTH
AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN EDWARDS COUNTY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Event by event
5 thunderstorm wind, 3 hail, 3 flash flood. Local standard time, as filed.
Thunderstorm Wind, Val Verde
- When
- May 24, 8:20 PM CST
- Where
- Val Verde County, 3.51 mi S of Amistad Res East
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 29.450, -100.990
A thunderstorm produced a measured wind gust of 55 kts.
Hail, Val Verde
- When
- May 24, 8:36 PM CST
- Where
- Val Verde County, 5.4 mi NNE of Amistad Res East
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.570, -100.960
A thunderstorm produced quarter size hail at the Rough Canyon Recreation Area.
Hail, Val Verde
- When
- May 24, 10:30 PM CST
- Where
- Val Verde County, 0.69 mi N of Del Rio
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 29.380, -100.900
A thunderstorm produced quarter size hail near the Cienegas community.
Thunderstorm Wind, Val Verde
- When
- May 24, 10:31 PM CST
- Where
- Val Verde County, (Drt)del Rio Intl Ar
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 29.370, -100.920
A thunderstorm produced a measured wind gust of 57 kts on the Del Rio International Airport ASOS.
Hail, Val Verde
- When
- May 24, 10:50 PM CST
- Where
- Val Verde County, 0.69 mi N of Del Rio
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 29.380, -100.900
Flash Flood, Val Verde
- When
- May 24, 11:47 PM CST
- Where
- Val Verde County, 2.8 mi NE of Del Rio to 2.59 mi N of (Drt)del Rio Intl Ar
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 29.399, -100.867
Thunderstorms produced heavy rain which flooded some homes in Del Rio.
Thunderstorm Wind, Val Verde
- When
- May 25, 12:00 AM CST
- Where
- Val Verde County, 2.07 mi S of Amistad Res East
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 29.470, -101.000
A thunderstorm produced an estimated wind gust of 58 mph which knocked down some 2 inch diameter tree limbs and a large Mesquite tree.
Flash Flood, Edwards
- When
- May 25, 2:00 AM CST
- Where
- Edwards County, 1.87 mi SE of Rocks Spgs to 1.03 mi ENE of Rocks Spgs
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.005, -100.194
Thunderstorms produced heavy rain which flooded and closed several streets in and around Rocksprings.
Flash Flood, Val Verde
- When
- May 25, 3:00 AM CST
- Where
- Val Verde County, 0.69 mi N of Del Rio to 1.95 mi NW of (Drt)del Rio Intl Ar
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.380, -100.900
Thunderstorms produced heavy rain which flooded several roads and required high water rescues in and around Del Rio.
Thunderstorm Wind, Val Verde
- When
- May 25, 4:00 AM CST
- Where
- Val Verde County, 0.69 mi N of Del Rio
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.380, -100.900
Thunderstorms produced estimated wind gusts of 58 mph which downed numerous trees throughout Del Rio.
Thunderstorm Wind, Medina
- When
- May 25, 7:22 AM CST
- Where
- Medina County, 0.92 mi NW of Hondo
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $100,000
- Reported by
- ASOS
- Coordinates
- 29.360, -99.160
A thunderstorm produced a measured wind gust of 67 mph on the Hondo Airport ASOS. The airport hanger was damaged and there were several trees blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in North Dakota, May 24, 2010$5.0 million · EF1 · 40 events
- Tornadoes in South Dakota, May 24, 2010$301,000 · EF2 · 5 events
- Flash Flooding and Hail in Arkansas, May 24 to 27, 2010$4.6 million · 1 in hail · 25 events
- Tornadoes and Flash Flooding in North Dakota, May 24 to 28, 2010$215,000 · EF1 · 25 events
- High Wind in North Dakota, May 24 to 25, 2010$485,000 · 55 kt wind · 30 events
- Tornadoes and Hail in Nebraska, May 24, 2010$107,000 · EF0 · 57 events
- Tornadoes and Flash Flooding in Minnesota, May 24 to 25, 2010$352,000 · EF0 · 24 events
- Flash Flooding and Flooding in South Dakota, May 24 to 27, 2010$525,000 · 9 events
- Hail and Damaging Winds in Nebraska, May 24, 2010$72,000 · 1.75 in hail · 40 events
- Tornadoes and Flash Flood in Texas, May 24 to 25, 2010$56,000 · EF0 · 43 events
- Hail and Damaging Winds in Mississippi, May 24 to 25, 2010$183,000 · 1 in hail · 15 events
- High Wind in South Dakota, May 24, 2010$80,000 · 62 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227073, 227074, 227077, 227078, 227079, 227080, 227081, 227082, 227083, 227084, 227085.